Bend
28° F
Clear
Clear
Advertisement

Can ginger reduce chemotherapy-induced nausea?

Published On: Aug 27 2014 10:30:52 AM CDT
Updated On: Sep 08 2014 02:52:48 PM CDT
Cancer definition

iStock/firebrandphotography

By Mayo Clinic News Network

There is evidence that when taken with standard anti-nausea medications, ginger may be helpful in further reducing or eliminating nausea and vomiting during and after chemotherapy treatments.

Results from two studies of adults who took ginger for nausea showed that various doses of ginger before starting chemotherapy treatments helped to reduce the severity of nausea. In these studies, participants began taking ginger orally three days prior to starting chemotherapy. The ginger was taken in addition to a standard medication prescribed to reduce nausea and vomiting. A small number of participants reported side effects including heartburn, bruising, flushing and rash.

In another study, taking ginger root powder was found to be effective in reducing the severity of chemotherapy-induced nausea in children and young adults ages 8 to 21. Ginger in this study was also given along with standard anti-nausea medications.

Earlier studies had shown ginger to be of little or no benefit in reducing nausea and vomiting due to chemotherapy.

Many prescription drugs have been proved effective at controlling nausea during and after chemotherapy. Ask your doctor if combining ginger and anti-nausea medications might be right for you.

Source: http://www.mayoclinic.org/tests-procedures/chemotherapy/expert-answers/ginger-for-nausea/faq-20057891/

Comments

The views expressed are not those of this company or its affiliated companies. Please note by clicking on "Post" you acknowledge that you have read the Terms of Service and the comment you are posting is in compliance with such terms.

blog comments powered by Disqus
Advertisement